A model for a spatially structured metapopulation accounting for within patch dynamics

Smith, Andrew G., McVinish, Ross and Pollett, Philip K. (2014) A model for a spatially structured metapopulation accounting for within patch dynamics. Mathematical Biosciences, 247 1: 69-79. doi:10.1016/j.mbs.2013.11.001

Attached Files (Some files may be inaccessible until you login with your UQ eSpace credentials)
Name Description MIMEType Size Downloads
UQ323413OA.pdf Full text (open access) application/pdf 1.29MB 14

Author Smith, Andrew G.
McVinish, Ross
Pollett, Philip K.
Title A model for a spatially structured metapopulation accounting for within patch dynamics
Journal name Mathematical Biosciences   Check publisher's open access policy
ISSN 0025-5564
Publication date 2014
Year available 2013
Sub-type Article (original research)
DOI 10.1016/j.mbs.2013.11.001
Open Access Status File (Author Post-print)
Volume 247
Issue 1
Start page 69
End page 79
Total pages 11
Place of publication Philadelphia, PA United States
Publisher Elsevier Inc.
Collection year 2014
Language eng
Subject 2700 Medicine
2400 Immunology and Microbiology
1300 Biochemistry, Genetics and Molecular Biology
1100 Agricultural and Biological Sciences
2611 Modelling and Simulation
2613 Statistics and Probability
2604 Applied Mathematics
Abstract We develop a stochastic metapopulation model that accounts for spatial structure as well as within patch dynamics. Using a deterministic approximation derived from a functional law of large numbers, we develop conditions for extinction and persistence of the metapopulation in terms of the birth, death and migration parameters. Interestingly, we observe the Allee effect in a metapopulation comprising two patches of greatly different sizes, despite there being decreasing patch specific per-capita birth rates. We show that the Allee effect is due to the way the migration rates depend on the population density of the patches.
Keyword Extinction
Markov process
Partially ordered flow
Spatially structured
Q-Index Code C1
Q-Index Status Confirmed Code
Institutional Status UQ

Document type: Journal Article
Sub-type: Article (original research)
Collections: School of Mathematics and Physics
Official 2014 Collection
Version Filter Type
Citation counts: TR Web of Science Citation Count  Cited 1 times in Thomson Reuters Web of Science Article | Citations
Scopus Citation Count Cited 1 times in Scopus Article | Citations
Google Scholar Search Google Scholar
Created: Tue, 18 Feb 2014, 00:49:01 EST by System User on behalf of School of Mathematics & Physics